Wisconsin, 2013Winter Storm in Wisconsin, April 19, 2013
April 19, 2013 · NWS GRB · 1 event in 1 county or zone
A strengthening area of low pressure tracked from eastern Iowa northeast to Lower Michigan. Cold air poured into the region behind the storm system on gusty northwest winds and changed rain into snow.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strengthening area of low pressure tracked from eastern Iowa northeast to Lower Michigan. Cold air poured into the region behind the storm system on gusty northwest winds and changed rain into snow. The combination of snowfall from the low pressure system and subsequent lake effect brought over a foot of accumulation to northwest Vilas County. The town of Winchester reported 13.0 inches of snow.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Green Bay, WI wrote its last area forecast discussion before the first event at Apr 19, 2:57 AM CST, 2 hours 3 minutes earlier.
Area forecast discussion, Apr 19, 2:57 AM CST, 2 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREEN BAY WI
357 AM CDT FRI APR 19 2013
FORECAST DISCUSSION FOR ROUTINE MORNING FORECAST ISSUANCE
.SYNOPSIS...
ISSUED AT 348 AM CDT FRI APR 19 2013
WINDY WITH SNOW SHOWERS TODAY...AND MORE SIGNIFICANT SNOWS IN THE
LAKE-SUPERIOR SNOWBELT.
THE LARGE SCALE FLOW ACRS THE CONUS WL UNDERGO A LITTLE
DEAMPLIFICATION DURING THE FIRST PART OF THE FCST PERIOD...THEN
REAMPLIFY AGAIN LATER NEXT WK. THE MEAN TROF POSN...THOUGH
SHIFTING ARND A BIT...WL BASICALLY BE IN THE CENTRAL PART OF THE
CONUS. THOUGH THE COLDEST TEMPS ARE LIKELY EARLY IN THE
PERIOD...THE LARGE SCALE PATTERN WL STILL KEEP TEMPS BLO
NORMAL...MAINLY DUE TO CHILLY DAYTIME HIGHS. THE PROXIMITY OF THE
LARGE SCALE TROF WL RESULT IN SEVERAL PCPN EPISODES...AND AOA
NORMAL PCPN FOR THE PERIOD.
&&
.SHORT TERM...TODAY...TONIGHT...AND SATURDAY
ISSUED AT 348 AM CDT FRI APR 19 2013
LARGE UPR DRY SLOT DROVE NE ACRS THE ENTIRE FCST AREA YDA
EVENING...SHUTTING PCPN DOWN TO JUST DZ...AND SOME FZDZ IN THE FAR
NW. UPR LOW CURRENTLY LIFTG NE ACRS NW WI. STG DYANMICS THAT
GENERATED PRONOUNCED DEFORMATION ZONE PCPN SHIELD NW OF THE UPR
LOW WL LIFT AWAY FM THE AREA WITH THE UPR SYSTEM. BUT REMNANTS OF
THE DEFORMATION ZONE WL SWING BACK INTO THE WRN PART OF THE FCST
AREA WHILE WEAKENING. DEEPENING MOISTURE AND COOLING TEMPS WL
SWITCH PCPN OVER TO SN FM W-E...AND THAT CHANGE HAS ALREADY MADE
IT TO ABOUT AN MFI-AUW-EGV LINE.
ALTHOUGH SYSTEM SNOWS PROBABLY WON/T BE AS GREAT AS EXPECTED
YDA...STILL LOOKS LIKE PRETTY FAVORABLE LAKE-EFFECT SET-UP FOR THE
SNOWBELT IN VILAS COUNTY. WINDS WILL PICK UP TOO...AND WITH TEMPS
FALLING BLO FZG...SHOULD BE SOME BLOWING AND DRIFTING. NOT SURE
TOTALS ALONE WOULD BE SUPPORTIVE OF THE WARNING...BUT GIVEN THE
WIND AND INHERENT UNCERTAINTY DEALING WITH LAKE-EFFECT...OPTED TO
STICK WITH THE WARNING. NEEDED TO EXTEND THE HEADLINE TO 00Z FOR
VILAS COUNTY REGARDLESS OF HEADLINE TYPE SINCE BEST LAKE-EFFECT
WL OCCUR DURING THE MIDDLE OF THE DAY.
MAIN CONCERN ACRS THE REST OF THE AREA WL BE WINDS. ALREADY HAD
ONE ROUND OF PRETTY STG GUSTS OVER THE SE PART OF THE FCST AREA
RIGHT BEHIND THE OCCLUSION. WINDS ACRS THE REST OF THE AREA STILL
NOT TOO STG AS CYCLONE JUST PULLING THROUGH THE AREA. SHOULD BE A
SIG UPTICK IN WINDS LATER THIS MORNING AS CAA BEHIND THE DEPARTING
CYCLONE STEEPENS LOW-LEVEL LAPSE RATES...PROMOTING MIXING INTO 40
KT WLY WINDS ALOFT.
SHRTWV SLIDING EWD ACRS THE AREA WL PROBABLY KEEP AT LEAST SOME
PATCHES OF CLDS ARND TNGT. RAISED MINS A BIT...ESP E-C WI WHERE
WINDS SHOULD REMAIN UP ALL NGT.
QUIET WX EXPECTED SAT AS SFC HIGH SLIDES INTO THE RGN.
.LONG TERM...SATURDAY NIGHT THROUGH THURSDAY
ISSUED AT 348 AM CDT FRI APR 19 2013
A BROAD UPPER LEVEL TROUGH IS EXPECTED TO BE OVER MOST OF THE
CONUS DURING THE PERIOD. THERE WILL BE AT LEAST A CHANCE OF
PRECIPITATION THROUGHOUT MOST OF THE LONG TERM FORECAST AS SYSTEMS
IN NORTHWEST FLOW MOVE INTO THE GREAT LAKES REGION. THE SPEED OF
THE SYSTEMS...ALONG WITH DIFFERENCES IN TIMING AMONG THE
MODELS...MAKE IT DIFFICULT TO GO WITHOUT AT LEAST A SLIGHT CHANCE
OF RAIN AND/OR SNOW THROUGHOUT THE LONG TERM.
THERE IS EVEN SOME DIFFICULTY IN TIMING THE SYSTEM THAT IS
EXPECTED TO IMPACT THE AREA DURING THE LATTER HALF OF THE WEEKEND.
MODEL SOLUTIONS WERE GENERALLY QUICKER WITH PRECIPITATION IN
RETURN FLOW BEHIND A DEPARTING SURFACE HIGH AND AHEAD OF AN
APPROACHING FRONT. HAVE STILL HELD OFF EVEN SLIGHT CHANCE POPS
UNTIL AFTER 06Z SUNDAY IN THE FAR WESTERN PART OF THE FORECAST
AREA. LOOKS COLD ENOUGH FOR SNOW IN MOST LOCATIONS AT THE ONSET OF
PRECIPITATION BUT TEMPERATURES ARE EXPECTED TO WARM UP ENOUGH TO
CHANGE IT ALL TO RAIN BY EARLY SUNDAY AFTERNOON. THE SURFACE
BOUNDARY WILL BE SLOW TO PASS THROUGH WISCONSIN AS A LOW FROM THE
PLAINS MOVES ALONG THE FRONT AND INTO THE REGION. PRECIPITATION
SHOULD BE IN THE FORM OF RAIN THROUGH MONDAY EVENING IN WARM
ADVECTION AHEAD OF THE FRONT. AFTER THAT...A MIX OR CHANGEOVER TO
SNOW IS LIKELY IN THE NORTH. PRECIPITATION TYPE ISSUE CONTINUE
THROUGHOUT MUCH OF NEXT WEEK AS WELL.
TEMPERATURES THROUGHOUT THE PERIOD WILL REMAIN BELOW SEASONAL
NORMALS.
&&
.AVIATION...FOR 12Z TAF ISSUANCE
ISSUED AT 348 AM CDT FRI APR 19 2013
CIGS WL IMPROVE TO MVFR MOST AREAS THIS MORNING...THOUGH LOWER
CIGS AND VSBYS WL PERSIST OVER THE NW PART OF THE AREA. VFR
CONDITIONS EXPECTED TNGT.
&&
.GRB WATCHES/WARNINGS/ADVISORIES...
WINTER WEATHER ADVISORY UNTIL 11 AM CDT THIS MORNING FOR WIZ010-
018.
WINTER STORM WARNING UNTIL 7 PM CDT THIS EVENING FOR WIZ005.
&&
SYNOPSIS.......SKOWRONSKI
SHORT TERM.....SKOWRONSKI
LONG TERM......MG
AVIATION.......SKOWRONSKI
Hazardous weather outlook, Apr 19, 3:38 AM CST, 1 hour 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREEN BAY WI
438 AM CDT FRI APR 19 2013
WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-201100-
VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE-LINCOLN-LANGLADE-
MENOMINEE-NORTHERN OCONTO-DOOR-MARATHON-SHAWANO-WOOD-PORTAGE-
WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA-WINNEBAGO-CALUMET-
MANITOWOC-SOUTHERN MARINETTE-SOUTHERN OCONTO-
438 AM CDT FRI APR 19 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND NORTHEAST
WISCONSIN.
.DAY ONE...TODAY AND TONIGHT
SNOW WILL GENERATE SOME HAZARDOUS TRAVEL CONDITIONS IN NORTH-
CENTRAL WISCONSIN TODAY. THE POOREST CONDITIONS ARE EXPECTED TO
BE IN THE LAKE-SUPERIOR SNOWBELT...WHERE HEAVIER SNOW SHOWERS ARE
EXPECTED.
WINDY CONDITIONS ARE EXPECTED ACROSS THE AREA. GUSTS OF 35 TO 45
MPH ARE POSSIBLE. THE STRONG GUSTS COULD BLOW AROUND UNSECURED
OUTDOOR OBJECTS.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE REQUESTED TO FORWARD SNOWFALL MEASUREMENTS TO THE
NATIONAL WEATHER SERVICE IN GREEN BAY.
LMZ521-522-541>543-201100-
THE BAY OF GREEN BAY SOUTH OF A LINE FROM CEDAR RIVER MI TO ROCK
ISLAND PASSAGE-LAKE MICHIGAN FROM WASHINGTON ISLAND TO SHEBOYGAN-
438 AM CDT FRI APR 19 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST LAKE
MICHIGAN AND THE WATERS OF GREEN BAY.
.DAY ONE...TODAY AND TONIGHT
GALE FORCE GUSTS FROM THE WEST ARE EXPECTED TODAY.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
CONDITIONS HAZARDOUS TO SMALL CRAFT ARE POSSIBLE SATURDAY NIGHT
THROUGH SUNDAY NIGHT.
SKOWRONSKI
In the hours before
Special weather statement, Apr 19, 3:27 AM CST, 1 hour 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
427 AM CDT FRI APR 19 2013
WIZ005-010-018-191200-
VILAS-ONEIDA-LINCOLN-
INCLUDING THE CITIES OF...EAGLE RIVER...RHINELANDER...TOMAHAWK
427 AM CDT FRI APR 19 2013
...SNOW EXPECTED TO INCREASE THIS MORNING...
AT 420 AM...WEATHER OBSERVING STATIONS INDICATED THAT THE
PRECIPITATION ACROSS THE AREA HAD CHANGED TO SNOW. A BAND OF
HEAVIER SNOW WAS JUST WEST OF THE AREA...AND IS EXPECTED TO EDGE
EAST DURING THE MORNING. SO THERE WILL LIKELY BE AN INCREASE IN
THE SNOWFALL INTENSITY DURING THE NEXT COUPLE HOURS...ESPECIALLY
IN THE WESTERN PORTIONS OF VILAS...ONEIDA...AND LINCOLN COUNTIES.
AS TEMPERATURES FALL FARTHER BELOW FREEZING...THE SNOW IS EXPECTED
TO ACCUMULATE ON UNTREATED SIDEWALKS AND ROADWAYS...AND RESULT IN
HAZARDOUS TRAVEL CONDITIONS.
THE SNOW SHOULD BEGIN TO DECREASE IN MOST AREAS BY MID-MORNING.
BUT HEAVIER SNOW SHOWERS ARE EXPECTED TO DEVELOP OVER LAKE
SUPERIOR...AND WILL LIKELY CONTINUE TO AFFECT THE SNOWBELT AREA
THROUGH THE DAY. IN ADDITION...WINDS WILL BE ON THE INCREASE.
SINCE TEMPERATURES ARE EXPECTED TO REMAIN BELOW FREEZING DURING
THE DAY...THE WINDS WILL LIKELY GENERATE SOME BLOWING AND DRIFTING
OF THE SNOW.
BE SURE TO USE EXTRA CAUTION IF YOU ARE TRAVELING ACROSS NORTHERN
WISCONSIN TODAY.
SKOWRONSKI
Winter Storm, Vilas
- When
- April 19, 5:00 AM CST to 8:00 PM CST
- Where
- Vilas forecast zone
- Reported by
- COOP Observer
- Coordinates
- 46.053, -89.515 (the zone’s center; the record gives no point)
The NWS cooperative observer measured 13.0 inches of snow in the town of Winchester.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flooding in Indiana, April 19 to 20, 20132 deaths · $33,000 · 3 events
- Tornadoes and Damaging Winds in Georgia, April 19, 20131 injured · $565,000 · EF2 · 7 events
- Flooding in Michigan, April 19 to 25, 2013$2.7 million · 2 events
- Damaging Winds in New York, April 19, 2013$2.0 million · 52 kt wind · 2 events
- Hail and Damaging Winds in Virginia, April 19, 2013$95,000 · 1.75 in hail · 40 events
- Damaging Winds in Virginia, April 19, 2013$271,000 · 61 kt wind · 16 events
- Tornado and Damaging Winds in Virginia, April 19, 2013$103,000 · EF1 · 10 events
- Tornadoes and Damaging Winds in New York, April 19, 2013$196,000 · EF0 · 9 events
- Damaging Winds in Pennsylvania, April 19, 2013$126,000 · 74 kt wind · 16 events
- Hail and Damaging Winds in South Carolina, April 19, 2013$70,000 · 71 kt wind · 20 events
- Damaging Winds and High Wind in North Carolina, April 19, 2013$105,000 · 60 kt wind · 7 events
- Tornadoes and Damaging Winds in Tennessee, April 19, 2013$30,000 · EF1 · 7 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 444903.